Article Text

PDF

Extended report
Risk for lower intestinal perforations in patients with rheumatoid arthritis treated with tocilizumab in comparison to treatment with other biologic or conventional synthetic DMARDs
  1. A Strangfeld1,
  2. A Richter1,
  3. B Siegmund2,
  4. P Herzer3,
  5. K Rockwitz4,
  6. W Demary5,
  7. M Aringer6,
  8. Y Meißner1,
  9. A Zink1,2,
  10. J Listing1
  1. 1Department of Epidemiology, German Rheumatism Research Centre, Berlin, Germany
  2. 2Centrum Innere Medizin mit Gastroenterologie und Nephrologie CC 13, Charité University Medicine Berlin, Berlin, Germany
  3. 3Scientific Advisory Board, Munich, Germany
  4. 4Goslar, Germany
  5. 5Hildesheim, Germany
  6. 6Department of Internal Medicine III, Division of Rheumatology, University Medicine Dresden, Dresden, Germany
  1. Correspondence to Dr Anja Strangfeld, Deutsches Rheuma-Forschungszentrum Berlin, Ein Leibniz Institut, Programmbereich Epidemiologie, Charitéplatz 1, Berlin 10117, Germany; strangfeld{at}drfz.de

Abstract

Objective To investigate the risk of developing lower intestinal perforations (LIPs) in patients with rheumatoid arthritis (RA) treated with tocilizumab (TCZ).

Methods In 13 310 patients with RA observed in the German biologics register Rheumatoid Arthritis: Observation of Biologic Therapy, 141 serious gastrointestinal events possibly associated with perforations were reported until 31 October 2015. All events were validated independently by two physicians, blinded for treatment exposure.

Results 37 LIPs (32 in the colon/sigma) were observed in 53 972 patient years (PYs). Only two patients had a history of diverticulitis (one in TCZ). Age, current/cumulative glucocorticoids and non-steroidal anti-inflammatory drugs were significantly associated with the risk of LIP. The crude incidence rate of LIP was significantly increased in TCZ (2.7/1000 PYs) as compared with all other treatments (0.2−0.6/1000 PYs). The adjusted HR (ref: conventional synthetic (cs) disease-modifying anti-rheumatic drugs (DMARDs)) in TCZ was 4.48 (95% CI 2.0 to 10.0), in tumour necrosis factor-α inhibitor (TNFi) 1.04 (0.5 to 2.3) and in other biologic DMARDs 0.33 (0.1 to 1.4). 4/11 patients treated with TCZ presented without typical symptoms of LIP (acute abdomen, severe pain). Only one patient had highly elevated C reactive protein (CRP). One quarter of patients died within 30 days after LIP (9/37), 5/11 under TCZ, 2/13 under TNFi and 2/11 under csDMARD treatment.

Conclusions The incidence rates of LIP under TCZ found in this real world study are in line with those seen in randomised controlled trials of TCZ and higher than in all other DMARD treatments. To ensure safe use of TCZ in daily practice, physicians and patients should be aware that, under TCZ, LIP may occur with mild symptoms only and without CRP elevation.

  • DMARDs (biologic)
  • NSAIDs
  • Corticosteroids
  • Outcomes research

This is an Open Access article distributed in accordance with the Creative Commons Attribution Non Commercial (CC BY-NC 4.0) license, which permits others to distribute, remix, adapt, build upon this work non-commercially, and license their derivative works on different terms, provided the original work is properly cited and the use is non-commercial. See: http://creativecommons.org/licenses/by-nc/4.0/

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.